Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Does tapering off of Benzodiazepine cause restless leg syndrome?

User rating for this question
Answered by

Practicing since : 2000
Answered : 2449 Questions
What causes that deep bone itch or restless leg like syndrome when you are in between doses or have tapered too quickly from a benzodiazepine? What can help this?
Posted Sat, 25 Nov 2017 in Medicines and Side Effects
Answered by Dr. Ashok Kumar 6 hours later
Brief Answer:
Going back to few days back can help

Detailed Answer:
Thanks for using Healthcaremagic.

I read your query and understand your concerns.

Rapid withdrawal of benzodiazepines cause withdrawal symptoms because brain finds it difficult to cope with situation in short period of time. However gradual withdrawal gives enough time for brain and body to adapt with lower dosage of benodiazepines which helps in avoidance of withdrawal symptoms.

At molecular level I like to state that Benzodiazepines facilitate GABA transmission which is responsible for calmness, slow neuronal transmission, muscle relaxation among others. At the time of rapid withdrawal there is indiscriminate firing of GABA neurons which leads to withdrawal symptoms including restless and deep bone itch.

When there is need to manage these symptoms it is advisable to go back to one step before. For example suppose your previous dose was 30 mg of Dalmane and current dose is 15 mg per day it is advisable to go back to 20 mg and remain there for one week before going back to 15 mg after one to two weeks.

I hope this answers you.
Feel free to write back to me if you have more questions.
Thanks and regards.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor